Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Grand Rapids, MI

April 20, 2005Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 20, 2005, 3:21 AM EDT for Kent County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 3:21 AM EDT (07:21 UTC)
Expired
Apr 20, 2005, 4:02 AM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 200722
SVRGRR
MIC081-200800-
/O.NEW.KGRR.SV.W.0010.050420T0721Z-050420T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 AM EDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 400 AM EDT

* AT 316 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF SPARTA TO
  SPARTA...AND MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKFORD AND CEDAR SPRINGS AROUND 330 AM EDT
  GRATTAN AROUND 345 AM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4327 8578 4308 8576 4308 8534 4329 8534

$$

RJD
1 follow-up statement
000 
WWUS53 KGRR 200802
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 AM EDT WED APR 20 2005

MIC081-200811-
/O.EXP.KGRR.SV.W.0010.000000T0000Z-050420T0800Z/
KENT MI-
401 AM EDT WED APR 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENT COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 4327 8578 4308 8576 4308 8534 4329 8534

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:37 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 19, 10:37 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 PM EDT TUE APR 19 2005

.UPDATE...
LATEST REGIONAL RADAR IMAGERY THIS EVENING SHOWS A FAIRLY DECENT
AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER THE NE SECTION OF
WI. TRAILING TOWARD THE SW FROM THIS WIDESPREAD AREA OF SHOWERS AND
STORMS IS A RELATIVELY THIN LINE OF SHOWERS AND EMBEDDED STORMS. THE
EXTENSIVE AREA OF PCPN OVER NE WI IS IN ASSOCIATION WITH A MID LEVEL
VORT MAX THAT IS OVER NORTH CENTRAL WI AND AHEAD OF A SFC LOW OVER
CENTRAL WI. THE LINE OF SHOWERS AND STORMS THAT EXTENDS SW FROM THE
MAIN AREA OF PCPN IS RIGHT ALONG A SFC COLD FRONT THAT IS MOVING
ESE.

DEW POINTS ARE CURRENTLY RUNNING IN THE UPPER 30S TO MID 40S ACROSS
THE CWFA AS OF 02Z. A FEW SCATTERED SHOWERS THAT DEVELOPED AHEAD OF
THE MAIN PCPN IN WI TRIED TO MOVE INTO THE AREA...HOWEVER THEY DRIED
UP AS THEY MOVED INTO THE DRIER AIR MASS AND ONLY LEFTOVER ALTOCU
SURVIVED. DEW POINTS OVER WI ARE UP IN THE 50S AS MOISTURE IS
POOLING AHEAD OF THE FRONT. DEW POINTS SHOULD CONTINUE TO INCREASE
OVERNIGHT WITH THE LOW LEVEL FLOW SSW OVERHEAD. THE NRN SECTION OF
THE CWFA SHOULD SEE THE SRN END OF THE PCPN WITH THE VORT MAX MOVING
THROUGH. THEN ROUGHLY THE SRN 2/3RDS OF THE CWFA WILL SEE ITS PCPN
CHCS ASSOCIATED WITH THE FRONTAL PCPN. I BELIEVE THAT MOST AREAS
SHOULD SEE SOME PCPN TONIGHT (VERY LATE FOR THE SE) WITH MOST PCPN
AMOUNTS BEING FOUND OVER THE NORTH. THIS IS CLOSE TO THE THINKING
FROM THE PREVIOUS SHIFT AND NO MAJOR CHANGES WERE MADE. AS FAR AS
THUNDER CHCS ARE CONCERNED...ELEVATED LI/S (925 AND 850 MB BASED)
ARE EXPECTED TO FALL JUST BELOW ZERO OVERNIGHT. THIS WOULD CONTINUE
TO SUPPORT THE THUNDER MENTION. THUNDER IS NOT EXPECTED TO BE
WIDESPREAD OR SEVERE DUE TO THE UNFAVORABLE TIME OF DAY.

NO CHANGES TO TEMPS WERE NEEDED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJJ
Hazardous weather outlook, Apr 19, 6:43 AM EDT, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 AM EDT TUE APR 19 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-201000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI-
NEW BUFFALO MI TO ST JOSEPH MI-PENTWATER TO MANISTEE MI-
SOUTH HAVEN TO HOLLAND MI-ST JOSEPH TO SOUTH HAVEN MI-
WHITEHALL TO PENTWATER MI-
643 AM EDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL REMAIN HIGH TODAY DUE TO PLENTY OF SUNSHINE
BOOSTING TEMPERATURES TO NEAR 80 AND GUSTY SOUTHWEST WINDS
INCREASING TO 15 TO 25 MPH DURING THE AFTERNOON. VERY LITTLE IF ANY
RAINFALL OVER THE LAST WEEK OR TWO HAS CREATED VERY DRY CONDITIONS
OVERALL...AND WHEN COMBINED WITH THE WARMTH AND WIND OF TODAY FIRE
DANGER WILL BE HIGH.

A FRONTAL BOUNDARY IS EXPECTED TO SAG INTO LOWER MICHIGAN FROM THE
NORTH TONIGHT. THE BOUNDARY WILL BE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL LIKELY PUSH INTO
CENTRAL LOWER MICHIGAN AROUND 9:00 PM AND GRADUALLY MOVE SOUTHWARD
OVERNIGHT...REACHING GRAND RAPIDS AND LANSING TOWARD MIDNIGHT AND
INTERSTATE 94 AFTER 1:00 AM. THUNDERSTORMS TONIGHT ARE NOT EXPECTED
TO BE SEVERE...BUT MAY APPROACH SEVERE LEVELS. SOME OF THE STRONGER
STORMS MAY CONTAIN HAIL TO A HALF INCH IN DIAMETER AND WIND GUSTS TO
50 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...ESPECIALLY
ALONG AND SOUTH OF INTERSTATE 96. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE. HAZARDOUS WEATHER IS NOT EXPECTED IN THE REMAINDER OF THE
EXTENDED PERIOD THROUGH MONDAY. FIRE DANGER SHOULD BE QUELLED QUITE
A BIT AFTER TODAY AS RAINFALL AND COOLER TEMPERATURES LIMIT THE
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:11 AM EDTSpecial Marine WarningGRR94 min
Apr 20, 2:41 AM EDTSpecial Marine WarningGRR2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.